What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 20 minutes earlier.
Area forecast discussion, May 27, 2:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
345 PM EDT Sat May 27 2017
.UPDATE...
Issued at 210 PM EDT SAT MAY 27 2017
Scattered convection has initiated along a remnant outflow
boundary aligned from just north of KBWG to south of KEKQ.
Convection is also popping up closer to the nearly stalled
frontal boundary just north of the Ohio River. Have freshened up
the POP trends through the rest of this afternoon. Expect a
gradual uptick in activity, with a few cells pushing severe
limits. Updates have been sent.
UPDATE Issued at 1110 AM EDT SAT MAY 27 2017
The latest surface map reveals the quasi-stationary frontal zone
still north of the Ohio River this morning. Some weakening outflow
from previous convection that passed to our north during the pre-
dawn hours, allowed for some isolated showers across portions of
the area this morning. This boundary, when it was more evident
from the radar, was aligned from near a line from Inez to
Somerset. The latest satellite shows plenty of cloud cover back
off towards central Kentucky, with some partial clearing moving in
across western Kentucky out ahead of a weaker mid/upper level
short wave trough. A complex of storms was gradually weakening
across TN/KY, with only some widely scattered storms occurring
along the leftover outflow.
This short wave will move in across the area this afternoon, with
some thinning of the clouds and some destabilization expected.
As such, would expect some scattered to numerous development
between 18 to 00z, with a few cells potentially approaching
severe limits, as well as locally heavy rainers. This weak
forcing will be exiting after 00z. Still expect a lull in
convection, until late tonight into Sunday morning out ahead of
the larger complex of storms to approach from the west. Tried to
fine tune the POPs according to the latest mesoscale conditions,
as well as input from the higher resolution model guidance.
Updates have been sent.
UPDATE Issued at 652 AM EDT SAT MAY 27 2017
Isolated showers have worked south to near the Mountain Parkway
this morning. As expected, cap appears to be holding, so no real
impact from the showers this morning. Temperatures have come up
with the moisture advection, so have made some small tweaks to
capture current trends.
&&
.SHORT TERM...(Today through Sunday)
Issued at 413 AM EDT SAT MAY 27 2017
An active weather pattern setting up to kick off this holiday
weekend. The lower levels are moistening up this morning thanks to
some southwest flow in the low levels advecting some moisture into
the region. This has already set off a few isolated showers in the
bluegrass region. This activity will likely expand through the
daybreak hours with cloud heights coming down as moisture streams
into the lower levels. We remain very capped this morning, so not
expecting any storms to develop just yet. This all changes as a
boundary just to our north settles south into northern Kentucky.
Instability will build to the south of this boundary with over
2000J/kg of MLCAPE and LI's around -8C. This is pretty good
instability for our neck of the woods. Added convergence along the
frontal zone in the north could help to spark some showers/storms
as we head through the afternoon and early evening hours. With the
front stretched out east to west and the mean flow coming from
the west, will have to watch for potential some training storms.
PW values will reach nearly 1.6 inches by this afternoon putting
us very close to the 99th percentile for May. This all points
towards the potential for heavy rainfall and flash flooding.
Freezing level is also quite high supporting more warm rain
processes. Thus, we have issued a flash flood watch for most of
eastern Kentucky. There will also be a severe threat this
afternoon with the good instability mentioned above. Shear is not
the best in the northern portion of our area, but does get a bit
better to the south. Regardless, instability may be enough to make
up for the lack of shear and thus pose a damaging wind threat
with any storms that develop. The weaker shear would probably
limit the overall hail threat, although some small hail would be
possible. Finally with outflow boundaries possible, this could
help to escalate low level SRH and possibly lead to a low tornado
threat. However, this will be highly conditional on storm
evolution today, so will continue to downplay the overall tornado
threat.
Activity will likely diminish by late evening with a shortwave
ridge pushing across the Ohio river valley. This will provide a
lull overnight into early Sunday morning. The lull could be
interrupted by any upstream convection that may try to work into
the region from the west. This will be clearly determined by where
convection forms and the overall steering pattern. At this point,
CAMS all seem to support a more southerly track of any MCS
tonight, likely missing our area, assuming the mid level ridge is
strong enough.
Then the focus shifts to Sunday as instability builds once more.
00z NAM really doesn't bring the better instability in until late
Sunday evening, suggesting we may see a later onset of stronger
storm potential on Sunday. However, shear is stronger on Sunday,
so whatever forms upstream and tracks into the area could have
some damaging winds with it late Sunday. Hail doesn't appear to
be a great threat as storm initiation should take place upstream
with the cold front with stuff turning more QLCS in nature by the
time it reaches us. With the potential for additional rounds of
showers, have put the flash flood watch out through Sunday
evening.
.LONG TERM...(Monday through Saturday)
Issued at 345 PM EDT SAT MAY 27 2017
Precipitation will be exiting during the day Monday as a shortwave
moves east of the region along with a surface cold front, allowing
drier air to usher in behind. A secondary cold front is projected to
develop just west of our CWA during the day Tuesday, remaining
nearly stationary over the next 24 hours. A longwave trough axis
will also begin move through the state during this time. As such,
models are not in good agreement with the mesoscale features,
specifically the location and timing of precip developing with this
system. Went ahead and kept isolated POPs in for Tuesday afternoon
as daytime heating should help kick off some convection ahead of
this frontal feature. Pops will then increase across the SE into the
day Wednesday as the front finally starts shifting eastward across
the state. Did leave out thunder late Tuesday night as latest GFS20
forecast soundings were showing a hefty llvl inversion in place that
will inhibit instability. Showers and thunderstorms that develop
during the day Wednesday will taper off through the evening as the
frontal boundary passes through and a drier airmass moves in once
more.
High pressure and dry weather will remain in place through Thursday.
By Thursday night/Friday, a stationary boundary will likely set up
just south of the state, interacting with a potential upper level
shortwave that will move through the region during this time.
Although models are overall not in very good agreement about the
timing and placement of the mesoscale features, they do generally
agree that this will bring the return of shower and thunderstorm
chances to the state Thursday night into Friday, lingering through
the end of the forecast period Saturday as the boundary to our south
remains in place. Unfortunately the GFS and ECMWF are actually not
in good agreement about this feature during this time, though both
do produce the above mentioned precip, so stuck close to the blend
for this time period.
Overall there are only minor variations in the afternoon temps
during the extended portion of the forecast, with high temps
expected to range from the mid/upper 70s to near 80. Overnight lows
will generally be in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT MAY 27 2017
MVFR stratocu will gradually mix out over the next hour or so.
Scattered to numerous showers and thunderstorms will affect the
area through 01z, before diminishing in coverage. Some of the
storms may approach severe limits with winds of 40 to 50 kts
potentially and temporary IFR or worse conditions. Given the
isolated nature of these, have not included a mention in the TAFs.
The next concern will be the potential of a larger complex
thunderstorms affecting eastern Kentucky generally between 06 and
12z. The models have trended a bit farther southwest with the
brunt of this complex. For now, have carried a period of showers
and thunderstorms, with rain showers likely lingering into the
mid- morning hours behind the main line of storms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Sunday night for KYZ050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 3:47 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
447 AM EDT Sat May 27 2017
KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
447 AM EDT Sat May 27 2017
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE SUNDAY NIGHT...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected this afternoon and evening.
Severe storms are possible with damaging winds being the main
threat. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are expected Sunday afternoon and evening. Severe
storms are possible with damaging winds and large hail being the
main threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.
Thunderstorms are possible again Wednesday, Thursday, and Friday,
mainly during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening and
again on Sunday.
KYZ044-281200-
Fleming-
Including the city of Flemingsburg
447 AM EDT Sat May 27 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are expected Sunday afternoon and evening. Severe
storms are possible with damaging winds and heavy rain being the
main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are expected Sunday afternoon and evening. Severe
storms are possible with damaging winds, large hail and heavy rain
being the main threats.
Thunderstorms are possible again Wednesday, Thursday, and Friday,
mainly during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening and
again on Sunday.
KAS
In the hours before
Special weather statement, May 27, 2:20 PM EST, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT SAT MAY 27 2017
KYZ079-272000-
Pulaski-
320 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 319 PM EDT, a strong thunderstorm was located near Faubush, or 15
miles north of Monticello, moving northeast at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Cains Store, Stab, Bobtown, Nancy, Pointer,
Bandy, Woodstock, Shopville, Dabney, Valley Oak, Pulaski County Park,
Hogue, Faubush, Magnum, Pulaski, Eubank and Mintonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3712 8490 3719 8479 3736 8456 3717 8439
3701 8486 3705 8491 3709 8491
TIME...MOT...LOC 1919Z 234DEG 37KT 3706 8490
ARSpecial weather statement, May 27, 2:54 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
354 PM EDT SAT MAY 27 2017
KYZ068-069-111-114-116-272045-
Jackson-Clay-Lee-Owsley-Rockcastle-
354 PM EDT SAT MAY 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OWSLEY...
JACKSON...ROCKCASTLE...SOUTHWESTERN LEE AND NORTHWESTERN CLAY
COUNTIES...
At 352 PM EDT, strong thunderstorms were clustered over Ottowa, or
near Mount Vernon, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Mount Vernon, Beattyville, McKee, Booneville, Boone, Turin, Donaro,
Travellers Rest, Bummer, White Ash, Blake, Robinet, Gum Sulphur,
Southfork, Shop Branch, Tyner, Privett, Horse Lick, Earnestville and
Spiro.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8445 3747 8438 3754 8435 3751 8426
3752 8420 3755 8417 3757 8393 3755 8390
3757 8388 3758 8366 3728 8365 3728 8405
3730 8410 3734 8412 3731 8414 3728 8420
3728 8445 3733 8450
TIME...MOT...LOC 1952Z 266DEG 48KT 3738 8445
ARSpecial weather statement, May 27, 3:00 PM EST, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
400 PM EDT SAT MAY 27 2017
KYZ050-058>060-106-108-272100-
Montgomery-Menifee-Estill-Morgan-Powell-Wolfe-
400 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHWESTERN MORGAN...NORTH CENTRAL ESTILL...MENIFEE AND
NORTHWESTERN WOLFE COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Clay City, or
over Stanton, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Stanton, Frenchburg, Henry, Jeffersonville, Clay City, Wellington,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Zag, Bowen, Rexville, Cornwell, Kimbrell, Rothwell, Pekin,
Omer, Fagan, Virden, Panama, Vaughns Mill and Hardwick.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3783 8327 3774 8397 3786 8401 3792 8399
3802 8362 3801 8361 3801 8358 3803 8357
3805 8349 3805 8346 3802 8348 3803 8345
3805 8343 3804 8340 3807 8335
TIME...MOT...LOC 1959Z 254DEG 31KT 3785 8391
ARNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689874, 689862, 689863, 689864, 689865, 689875, 689886, 689880, 689866, 689867, 689868, 689869, 689870, 689876, 689877, 689871, 689881, 689878, 689872, 689887, 689873, 689879, 689882, 689883, 689884, 689888, 689885, 689894, 689901, 689907, 689910, 689911, 689912.